Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Indianapolis, IN

November 18, 2017Hamilton County, Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 18, 2017, 12:13 PM EST for Hamilton County, Tipton County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2017, 12:13 PM EST (17:13 UTC)
Expired
Nov 18, 2017, 12:45 PM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 63 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 12:04 PM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 689 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
689 m²/s²
0-3 km storm-relative helicity
674 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS53 KIND 181713
SVRIND
INC057-159-181745-
/O.NEW.KIND.SV.W.0170.171118T1713Z-171118T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1213 PM EST SAT NOV 18 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northern Hamilton County in central Indiana...
  Tipton County in central Indiana...

* Until 1245 PM EST.

* At 1213 PM EST, a severe thunderstorm was located 10 miles west of
  Tipton, or 15 miles east of Frankfort, moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tipton, Windfall, Cicero, Arcadia, Atlanta and Kempton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4013 8587 4016 8624 4031 8624 4034 8623
      4040 8586
TIME...MOT...LOC 1713Z 267DEG 45KT 4023 8622 

HAIL...<.75IN
WIND...60MPH
 
$$

PUMA
1 follow-up statement
862 
WWUS53 KIND 181727
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1227 PM EST SAT NOV 18 2017

INC057-159-181745-
/O.CON.KIND.SV.W.0170.000000T0000Z-171118T1745Z/
Hamilton IN-Tipton IN-
1227 PM EST SAT NOV 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EST
FOR NORTHERN HAMILTON AND TIPTON COUNTIES...

At 1227 PM EST, a severe thunderstorm was located near Tipton, or 19
miles south of Kokomo, moving east at 45 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Tipton, Windfall, Cicero, Arcadia, Atlanta and Kempton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4013 8587 4016 8624 4031 8624 4034 8623
      4040 8586
TIME...MOT...LOC 1727Z 267DEG 40KT 4019 8607 

HAIL...<.75IN
WIND...70MPH
 
$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 9:40 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Nov 18, 9:40 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
940 AM EST Sat Nov 18 2017

.UPDATE...
The NEAR TERM and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 332 AM EST Sat Nov 18 2017

Windy conditions and showers and thunderstorms, some strong
to severe, will impact central Indiana today due to a rather
potent low pressure system. The highest precipitation and
thunderstorm chances will be this afternoon as an associated cold
front tracks across the forecast area. After that, much cooler and
drier air will follow in the wake of the cold front on Sunday.
Further out, another cold front and upper low will pass through
the region early in the week, but the best dynamics should keep
any precipitation chances north of the forecast area.

&&

.NEAR TERM /This afternoon/...

Issued at 930 AM EST Sat Nov 18 2017

Surface analysis early this morning shows low pressure in place
over Illinois with a warm front stretching east across Indiana
through the LAF...OKK areas. Most of the forecast area was within
the warm sector...with southerly winds and temperatures surging in
to the 60s. Radar shows TSRA devlopment along the cold front over
Central Illinois.

Conditions will remain favorable for thunderstorm development
this afternoon as the strong cold front is poised to push across
Central Indiana. A warm and moist air mass will be in place as dew
point temps are in the 60s. Enhancing storm development this
afternoon ahead of the cold front the GFS suggests a 50-60 knot
LLJ. HRRR develops showers and storms across Illinois and moves
them east across Indiana through the afternoon. THus very high
pops and gusty winds still seem appropriate. Given the strong
winds aloft the slight risk for much of the forecast are appears
appropriate should any storms be able to mix down these stronger
winds aloft. Main threat today will be damaging winds and
confidence is high for showers and storms this afternoon.

&&

.SHORT TERM /Tonight through Monday Night/...

Issued at 332 AM EST Sat Nov 18 2017

Thunderstorm potential will quickly taper off by Sun 00Z with loss
of daytime heating and forcing. However, rain showers will persist
through Sun 06Z. After that, drier and much colder air will filter
into central Indiana with lows dipping into the upper 20s/low 30s.
All moisture is expected to be out of the area though before any
transition from rain to snow will be possible.

After that, dry conditions will prevail through the end of the
short term period with some slightly warmer temperatures on Monday
with a weak warm front.

&&

.LONG TERM /Tuesday through Friday/...
Issued at 219 AM EST Sat Nov 18 2017

Ensembles indicate a rather quiet weather pattern can be expected
during this period, with little threat for precipitation.

A short wave trough is progged to pass through the Great Lakes
region around Tuesday, but the better dynamics and deeper moisture
look to stay to the north of the forecast area. Will continue
with a dry extended.

&&

.AVIATION /Discussion for the 181500Z IND TAf update/...

MVFR conditions deteriorating to IFR at times will be expected
this afternoon.

While within the warm sector this morning and early
afternoon...MVFR to VFR CIGS will be likely...however as precip
arrives with cold front low MVFR to IFR conditions will be
expected due to storms. Strong winds aloft will also result in
some LLWS this morning and early afternoon. Best window for
heavier rains will be after 18Z-19Z.

Previous Discussion Below

/Discussion for the 181200Z TAFS/...
Issued at 546 AM EST Sat Nov 18 2017

Most of the more organized shower and thunderstorm activity has
moved off to the northeast of the terminals, with the back edge
near KLAF. Short term model guidance suggest an area of stronger
lift may move into the area after sunrise, so may see an increase
in shower and thunderstorms activity later this morning, especially
at the more northern terminals.

Additional organized thunderstorm activity is expected to develop
this afternoon as a cold front surges southeast across the area.
Brief IFR visibility restrictions and gusty shifting winds are
possible in and near heavier convection.

Model data suggest the core of a low level jet will be passing off
into Ohio over the next few hours, so threat of low level wind
shear should diminish over the next several hours.

Outside of convective areas, ceilings generally in the 025-050
range today in the warm sector. IFR ceilings possible this afternoon
behind the cold front.

Surface winds 190-210 degrees with frequent gusts 25-30 kts
ahead of cold front. Sharp wind shift to 310-340 degrees later
this afternoon with the passage of the cold front.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM EST Sunday for INZ042>049-051>057-
060>065-067>072.

&&

SYNOPSIS...TDUD
NEAR TERM...Puma
SHORT TERM...TDUD
LONG TERM....JAS
AVIATION...JAS/JP
Hazardous weather outlook, Nov 18, 4:58 AM EST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
458 AM EST Sat Nov 18 2017

INZ021-028>031-035>041-191100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, and Muncie
458 AM EST Sat Nov 18 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is expected today. There is a risk of
isolated severe storms from about midday through the late afternoon.
Damaging winds and large hail are the main threats. Heavy amounts of
rain are also possible today.

Winds may gust to near 40 mph this afternoon and evening outside of
thunderstorms.

Hazards: Damaging wind gusts, large hail, cloud to ground lightning,
ponding of water and reduced visibility due to heavy rainfall.

Timing: Best chances for severe storms from near the midday hours
through late this afternoon. Heavy rainfall possible at any time
today.

Discussion: A low pressure system is expected to move through Indiana
this afternoon, bringing numerous showers and thunderstorms. Strong
wind gusts are possible with thunderstorms this afternoon, and near
and behind the cold front. Shower activity and strong winds are
expected to end late this evening as the low pressure system moves
away.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: No hazardous weather is expected at this time.

Discussion: Generally dry weather is expected for much of next week
as high pressure builds into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from the midday hours through late
this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ042>049-051>057-060>065-067>072-191100-
Randolph-Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville,
Bloomington, Columbus, Vincennes, Bedford, and Seymour
458 AM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST
SUNDAY...

This hazardous weather outlook is for central Indiana.

Outlook: Thunderstorm activity is expected today. There is a risk of
isolated to scattered severe storms from about midday through the
late afternoon. Damaging winds are the main threat, although large
hail and isolated tornadoes are also possible. Heavy amounts of rain
are also possible today.

Winds may gust 40 to 50 mph this afternoon and evening outside of
thunderstorms.

Hazards: Damaging wind gusts, large hail, isolated tornadoes, cloud
to ground lightning, ponding of water and reduced visibility due to
heavy rainfall.

Timing: Best chances for severe storms from near the midday hours
through late this afternoon. Heavy rainfall possible at any time
today.

Discussion: A low pressure system is expected to move through Indiana
this afternoon, bringing numerous showers and thunderstorms. Strong
wind gusts are possible with thunderstorms this afternoon, and near
and behind the cold front. Shower activity and strong winds are
expected to end late this evening as the low pressure system moves
away.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: No hazardous weather is expected at this time.

Discussion: Generally dry weather is expected for much of next week
as high pressure builds into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from the midday hours through late
this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Nov 18, 11:10 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1110 AM EST SAT NOV 18 2017

INZ028-029-035-036-181700-
Montgomery IN-Fountain IN-Warren IN-Tippecanoe IN-
1110 AM EST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FOUNTAIN...WESTERN
TIPPECANOE...WARREN AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL NOON
EST...

At 1109 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Williamsport, or 13 miles northeast of Danville, moving
east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lafayette, West Lafayette, Covington, Veedersburg, Williamsport,
Attica, Shadeland, Linden, West Lebanon, New Richmond, Wingate,
Newtown, Pine Village, Mellott, Purdue University, Foster and
Rainsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 8689 4015 8687 4011 8741 4013 8741
      4013 8749 4015 8749 4015 8752 4033 8753
      4048 8727 4048 8709 4056 8709
TIME...MOT...LOC 1609Z 262DEG 40KT 4026 8743

PUMA
Local storm report, Nov 18, 11:24 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1124 AM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLOOD            LAFAYETTE               40.41N 86.87W
11/18/2017                   TIPPECANOE         IN   PUBLIC

            MULTIPLE REPORTS OF WATER PONDING IN YARDS
            ACROSS LAFAYETTE.

&&

KEH
Local storm report, Nov 18, 12:04 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1204 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     2 ENE DAYTON            40.39N 86.73W
11/18/2017                   TIPPECANOE         IN   EMERGENCY MNGR

            TREES DOWN AT 900 E AND 200 S. TIME
            ESTIMATED FROM REPORT AND RADAR.

&&

KEH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 11:10 AM ESTSpecial Weather StatementINDTippecanoe, Warren50 min
Nov 18, 11:15 AM ESTAreal Flood WarningINDCarroll, Clinton, Fountain, Howard, Tippecanoe, Warren6 hr
Nov 18, 11:40 AM ESTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe50 min
Nov 18, 12:38 PM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Madison, Tipton37 min
Nov 18, 1:38 PM ESTAreal Flood WarningINDBoone, Clay, Clinton, Delaware, Fountain, Hamilton and 16 more3 hr
Nov 18, 4:30 PM ESTAreal Flood WarningINDDelaware, Hamilton, Hancock, Henry, Howard, Madison and 3 more18 hr
Nov 18, 5:13 PM ESTAreal Flood WarningINDCarroll, Clinton, Fountain, Howard, Tippecanoe, Warren15 hr
Nov 18, 5:40 PM ESTRiver Flood WarningINDDelaware, Randolph42 hr
Nov 18, 5:48 PM ESTRiver Flood WarningINDTippecanoe62 hr
Nov 18, 6:17 PM ESTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren6 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.